Alert archive / Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 40, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 10, 2014, 5:55 PM EDT for Fairfax County, Loudoun County, City of Fairfax, Virginia; Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2014, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 10, 2014, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, MD, City of Fairfax, VA, Fairfax County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 11 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:03 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 3:03 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT THU JUL 10 2014
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE ATLANTIC THROUGH THE WEEKEND
WHILE A SURFACE TROUGH REMAINS OVERHEAD. A COLD FRONT WILL
APPROACH THE AREA MONDAY BEFORE PASSING THROUGH LATER TUESDAY.
HIGH PRESSURE WILL RETURN FOR THE MIDDLE PORTION OF NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
...UPDATE TO ISSUE A FLASH FLOOD WATCH FOR THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS THROUGH THIS EVENING. PREVIOUS
DISCUSSION FOLLOWS...
CURRENT ANALYSIS SHOWS A SURFACE TROUGH NEAR THE INTERSTATE 95
CORRIDOR THIS AFTERNOON. AN UPPER-LEVEL TROUGH IS APPROACHING
FROM THE OHIO VALLEY AND AN UPPER-LEVEL DISTURBANCE IS MOVING
THROUGH IN THE SOUTHWEST FLOW ALOFT.
THE SURFACE TROUGH IS EXPECTED TO CONTINUE RETROGRADING BACK TO
THE WEST THIS AFTERNOON INTO TONIGHT. AN EASTERLY FLOW BEHIND THE
SURFACE TROUGH WILL ALLOW FOR MOISTURE TO RETURN DURING THIS
TIME. THERE HAVE BEEN ENOUGH BREAKS IN MID-LEVEL CLOUDS FOR MAX
TEMPS TO REACH THE MIDDLE TO UPPER 80S ACROSS MOST LOCATIONS. THE
INCREASED MOISTURE HAS COMBINED WITH THE DAYTIME HEATING TO CAUSE
AN UNSTABLE ATMOSPHERE ONCE AGAIN...WITH ML CAPE AROUND 1000 TO
1500 J/KG. THE UPPER-LEVEL TROUGH WILL ALSO MOVE OVERHEAD DURING
THIS TIME ALONG WITH THE RIGHT ENTRANCE OF THE UPPER-LEVEL JET.
THE FORCING FROM THE UPPER- LEVEL JET AND TROUGH ALONG WITH THE
SURFACE TROUGH WILL ALLOW FOR MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON. DEEP LAYER SHEAR WILL REMAIN SUFFICIENT
ENOUGH TO COMBINE WITH THE INSTABILITY FOR THE THREAT OF SEVERE
THUNDERSTORMS. LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL WOULD BE
THE PRIMARY THREATS. DO FEEL THAT THE SEVERE THREAT WILL BE
LOCALIZED SIMILAR TO WEDNESDAY AND NOT AS WIDESPREAD AS TUESDAY OF
THIS WEEK.
ANOTHER CONCERN IS FOR HEAVY RAINFALL. THE SHEAR VECTORS INDICATE
THAT STORMS WILL TRAIN OVER THE SAME AREAS...AND WITH THE RETURN
OF MOISTURE PWATS WILL RETURN TO AROUND 1.75 TO 2.00 INCHES. THE
SURFACE TROUGH WILL ALSO BE SLOWLY MOVING AND THE SHEAR VECTORS
ARE NEARLY PARALLEL TO THAT BOUNDARY. THEREFORE...FLASH FLOODING
IS A CONCERN...ESPECIALLY FROM THE SHENANDOAH VALLEY/NORTH-CENTRAL
MARYLAND EASTWARD LATE THIS AFTERNOON INTO TONIGHT. DID ISSUE A
FLASH FLOOD WATCH FOR THE WASHINGTON AND BALTIMORE METROPOLITAN
AREAS WHERE MOISTURE IS DEEPEST AND FFG VALUES ARE A BIT LOWER.
THE UPPER LEVEL TROUGH WILL SHIFT TOWARD THE MID-ATLANTIC COAST
LATE TONIGHT AND SHOWERS AND THUNDERSTORMS WILL MOVE OFF TO THE
EAST BY FRIDAY MORNING. THE TROUGH AXIS WILL REMAIN NEAR THE MID-
ATLANTIC COAST FRIDAY. AN ISOLATED SHOWER OR THUNDERSTORM CANNOT
BE RULED OUT...BUT MOST AREAS WILL END UP DRY SINCE WE WILL BE ON
THE SUBSIDENCE SIDE OF THE TROUGH.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
ANY ISOLATED CONVECTION FRIDAY EVENING WILL DISSIPATE DUE TO THE
LOSS OF DAYTIME HEATING. LOW-LEVEL MOISTURE TRAPPED UNDERNEATH THE
NOCTURNAL INVERSION WILL RESULT IN PATCHY FOG OVERNIGHT. MIN TEMPS
WILL RANGE FROM THE 50S IN THE ALLEGHENY HIGHLANDS TO THE LOWER
AND MIDDLE 70S IN DOWNTOWN WASHINGTON AND BALTIMORE.
WEAK RIDGING WILL BUILD OVERHEAD SATURDAY...ALLOWING FOR DRY
CONDITIONS ACROSS MOST LOCATIONS. HOWEVER...TERRAIN CIRCULATION
MAY LEAD TO AN ISOLATED SHOWER OR THUNDERSTORM DURING THE
AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LEESIDE TROUGH SHOULD FORM EAST OF THE MOUNTAINS SATURDAY NIGHT
INTO SUNDAY...BECOMING THE FOCAL POINT FOR ADDITIONAL CHANCES OF
SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
A SURFACE COLD FRONT WILL TRY TO PUSH THROUGH THE REGION SUNDAY
NIGHT INTO MONDAY BUT MODELS INDICATE THAT THIS FRONT MAY STALL
ACROSS THE MID ATLANTIC. SHOWERS AND THUNDERSTORMS COULD DEVELOP
ALONG AND JUST AHEAD OF THIS FRONT MONDAY AND MONDAY NIGHT.
DURING THE DAY TUESDAY...A STRONGER SURFACE COLD FRONT IS EXPECTED
TO PUSH ACROSS THE MID ATLANTIC REGION AND MOVE TO THE EAST COAST
TUESDAY NIGHT. HEAVY SHOWERS AND STRONG THUNDERSTORMS COULD
ACCOMPANY THIS FRONT.
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST WEDNESDAY
AND WEDNESDAY NIGHT.
UPPER LEVEL ENERGY WILL SLIDE ACROSS THE GREAT LAKES REGION THURSDAY
AND SAG INTO PARTS OF THE EASTERN OHIO VALLEY AND MID ATLANTIC
THURSDAY NIGHT. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RE-EMERGE
THURSDAY NIGHT AND LINGER THROUGH FRIDAY NIGHT.
A DEVELOPING SURFACE FRONT ACROSS THE MID ATLANTIC REGION FRIDAY
NIGHT COULD STALL SATURDAY AND BRING ADDITIONAL CHANCES OF SHOWERS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL
THAT CAN REDUCE CIGS/VSBYS TO IFR LEVELS. FOG/BR IS EXPECTED LATE
TONIGHT INTO EARLY FRIDAY MORNING. VFR CONDITIONS AND LIGHT WINDS
ARE EXPECTED FRIDAY.
MVFR CONDITIONS POSSIBLE WITH ANY SHOWERS OR THUNDERSTORMS NEAR
MRB AND CHO TERMINALS SATURDAY AFTERNOON AND EVENING.
BRIEFLY VFR CONDITIONS SATURDAY NIGHT...FOLLOWED BY POSSIBLE MVFR OR
IFR CONDITIONS SUNDAY THROUGH TUESDAY NIGHT WITH CHANCES OF HEAVY
SHOWERS AND THUNDERSTORMS WITH A STALLED FRONT FOLLOWED BY A
STRONGER COLD FRONT.
&&
.MARINE...
WINDS WILL TURN TO THE SOUTHEAST THIS AFTERNOON THROUGH
TONIGHT...BUT SPEEDS WILL REMAIN BELOW SCA CRITERIA. SHOWERS AND
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SOME STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL ALONG WITH
LOCALLY HEAVY RAINFALL THAT MAY REDUCE VSBYS BELOW ONE MILE AT
TIMES. A WEAK SURFACE TROUGH WILL REMAIN OVER THE WATERS FRIDAY
AND SATURDAY...BUT MOST OF THE TIME WILL BE DRY AND WINDS SHOULD
REMAIN BELOW SCA CRITERIA.
SMALL CRAFT ADVISORIES MAY BE NEEDED SUNDAY NIGHT AND MONDAY AS HIGH
PRESSURE OFFSHORE INTERACTS WITH A PERSISTENT TROUGH OF LOW PRESSURE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ006-007-
009>011-013-014-016.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ052>054.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLWHazardous weather outlook, Jul 10, 3:06 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 306 PM EDT THU JUL 10 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 306 PM EDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS. SEE WBCFFALWX FOR FURTHER DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED DURING THIS TIME...AND THIS MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-111000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 306 PM EDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN AND WESTERN SUBURBS OF WASHINGTON AND BALTIMORE. SEE WBCFFALWX FOR FURTHER DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF THE ALLEGHENY HIGHLANDS. LOCALLY HEAVY RAINFALL IS EXPECTED DURING THIS TIME...AND THIS MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:26 AM EDT | Small Craft Advisory | LWX | 2 hr | |
| Jul 10, 1:41 PM EDT | Special Marine Warning | LWX | 49 min | |
| Jul 10, 2:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 10, 3:01 PM EDT | Flash Flood Watch | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 8 hr |
| Jul 10, 7:03 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jul 10, 2:08 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 4 hr |
| Jul 10, 7:25 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 38 min |
| Jul 10, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 30 min |
Nearby
Flash Flood Warnings in Virginia, 2014Flash Flood Warnings in Maryland, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.